Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Morristown, TN

April 22, 2005Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Apr 22, 2005, 12:49 PM EDT for Clay County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 12:49 PM EDT (16:49 UTC)
Expired
Apr 22, 2005, 1:15 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Clay County, NC

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 221649
SVRMRX
NCC043-221715-
/O.NEW.KMRX.SV.W.0035.050422T1649Z-050422T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
  THIS INCLUDES THE CITY OF HAYESVILLE

* UNTIL 115 PM EDT

* AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAYESVILLE...AND MOVING EAST AT 45 MPH.

LAT...LON 3513 8390 3497 8379 3516 8332 3536 8346

$$

17
1 follow-up statement
000 
WWUS54 KMRX 221701
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT FRI APR 22 2005

NCC043-221715-
/O.CON.KMRX.SV.W.0035.000000T0000Z-050422T1715Z/
CLAY NC-
100 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM EDT FOR CLAY
COUNTY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SHOOTING CREEK...OR ABOUT 13 MILES EAST OF HAYESVILLE...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3513 8391 3497 8395 3499 8347 3517 8365

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:45 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 22, 9:45 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT FRI APR 22 2005

.DISCUSSION...UPDATED POPS TO CATEGORICAL FOR TODAY AREAWIDE WITH
UPPER DIFFLUENCE INCREASING AND AREA OF CONVECTION POISED TO SLIDE
EAST INTO AREA.

PREVIOUS DISCUSSION FOLLOWS:

SHORT TERM....SHORT TERM (TODAY AND TONIGHT)...MINIMAL COVERAGE OF
SHOWERS/STORMS AT THIS TIME...WITH SCATTERED COVERAGE STILL NOTED
ACROSS MIDDLE TN WHERE SOME INSTABILITY LINGERS.  EXPECT THIS AREA
TO CONTINUE TO PUSH EAST THIS MORNING AS SHORTWAVE TROUGH APPROACHES
AND AIRMASS BECOMES UNSTABLE ACROSS OUR REGION.  PREVIOUS GRIDS
REFLECTED THIS QUITE WELL...ALTHO I DID RAISE POPS UP INTO
CATEGORICAL VALUES THIS AFTERNOON ACROSS GENERALLY WRN PARTS OF EAST
TN.

SHORT RANGE MODELS SIMILAR WITH TIMING BRUNT OF SHOWERS AND STORMS
TO DECREASE...ALTHO GFS IS JUST A FEW HOURS QUICKER TO END THAN NAM
(ETA).  PREVIOUS WX/POP GRIDS LOOKED LIKE A GOOD COMPROMISE AND WERE
LEFT AS IS.  THREAT OF SEVERE STORMS LATER TODAY AND EARLY TONIGHT
LOOKS TO BE MAINLY DAMAGING WINDS...AS FREEZING LEVEL DOES NOT FALL
SHARPLY UNTIL SATURDAY.  WE WILL UPDATE THE SPSMRX PRODUCT AND ALSO
HIGHLIGHT THE MODERATE RISK OF SEVERE STORMS IN THE HAZARDOUS
WEATHER OUTLOOK.

OTHERWISE...WENT CLOSE TO MAV MOS FOR HIGH TEMPS TODAY...THEN TRENDED
MIN TEMPS DOWN A BIT ACROSS THE BOARD FOR TONIGHT IN LINE WITH
LATEST MOS.

LONG TERM...(SATURDAY THROUGH THURSDAY)...STRONG COLD FRONT WITH
DEEP TROUGH WITH VERY COLD AIR FOR THIS TIME OF YEAR WILL CAUSE A
BIG DROP IN TEMPERATURES SATURDAY AS COMPARED TO THE STRING OF DAYS
IN THE 70S. THE FRONT SHOULD BE EAST OF THE MOUNTAINS BY MORNING AND
HIGHS FOR THE DAY WILL PROBABLY BE REACHED DURING THE MORNING WITH
STEADY TO FALLING TEMPERATURES DURING THE DAY. COLDER AND DRIER AIR
ALOFT WILL DROP FREEZING LEVELS TO 3 TO 4 THOUSAND FEET BY EVENING.
PRECIPITATION WILL DECREASE AND LIKELY END IN THE SOUTHERN VALLEY
AND SOUTHERN PLATEAU BY AFTERNOON. STRONG WINDS AT THE HIGHER
ELEVATIONS MAY REQUIRE A WIND ADVISORY FOR SATURDAY. A BIG CONCERN
SATURDAY NIGHT AND EARLY SUNDAY WILL BE SNOWFALL. THE BEST CHANCE
FOR ACCUMULATING SNOW WILL BE THE HIGHEST ELEVATIONS OF THE SMOKIES
AND NORTHEAST TENNESSEE WHERE TEMPERATURES WILL BE COLDEST AND ARE
ALSO IN FAVORED UPSLOPE LOCATIONS. AT LOWER ELEVATIONS SNOW SHOWERS
WILL BE LESS LIKELY AS AIRMASS DRIES OUT. GROUND TEMPERATURES SHOULD
BE TOO WARM AT LOWER ELEVATIONS FOR ANY ACCUMULATIONS BUT HIGHER
ELEVATIONS COULD SEE A COUPLE INCHES. LOWS SUNDAY MORNING WILL ALSO
BE A SHOCK WITH READINGS IN THE 30S ONLY A FEW DEGREES ABOVE RECORDS
FOR THE DATE. SOME LOCATIONS MAY EVEN DROP TO FREEZING OR BELOW
ACROSS SW VA AND NE TN AND THE HIGHER ELEVATIONS OF THE MOUNTAINS.
COLD TEMPERATURES WILL PERSIST SUNDAY AS COLD UPPER LOW AND TROUGH
LIFTS SLOWLY NORTHEAST. CLOUDS WILL KEEP TEMPERATURES IN THE 40S AND
50S WITH STILL SHOWERS POSSIBLE NE HALF OF FORECAST AREA. TROUGH
STAYS OVER THE EASTERN THIRD OF THE COUNTRY THROUGH MID WEEK WITH
BELOW NORMAL TEMPERATURES AND ANOTHER SYSTEM MOVING IN MONDAY NIGHT
THROUGH WEDNESDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Apr 22, 5:20 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
520 AM EDT (420 AM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST TENNESSEE
AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.  A SLIGHT
RISK OF SEVERE STORMS IS ALSO EXPECTED FOR NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...MOVING EAST FROM
EASTERN PARTS OF MIDDLE TENNESSEE EARLY THIS MORNING...ARE NOT
EXPECTED TO REACH SEVERE LEVELS.  HOWEVER...AS A STRONG LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION THIS AFTERNOON
AND EVENING...SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED TO
DEVELOP AND MOVE EAST AT AROUND 30 MPH.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS
FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS
POSSIBLE.  IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION
BEHIND THE PASSAGE OF THE STRONG COLD FRONT.  TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION
ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN
VIRGINIA AND NORTHEAST TENNESSEE.  IN ADDITION...SCATTERED SNOW
SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Apr 22, 11:50 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     5 SW KINGSTON           35.82N 84.57W
04/22/2005                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG RIVER ROAD OR HIGHWAY
            304.

1125 AM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
04/22/2005                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG CUMBERLAND STREET IN
            HARRIMAN.

1140 AM     TSTM WND GST     OAK RIDGE               35.96N 84.30W
04/22/2005  60 MPH           ANDERSON           TN   TRAINED SPOTTER

&&

FERRELL
Local storm report, Apr 22, 12:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
04/22/2005                   MONROE             TN   LAW ENFORCEMENT

            1 TREE DOWN IN SWEETWATER.

1125 AM     HAIL             MADISONVILLE            35.52N 84.36W
04/22/2005  0.88 INCH        MONROE             TN   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN MADISONVILLE.

1201 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
04/22/2005                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE.

&&

FERRELL
Local storm report, Apr 22, 12:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
04/22/2005                   KNOX               TN   LAW ENFORCEMENT

            FROM 1145 AM THROUGH 1200 PM, TREES AND POWERLINES DOWN
            COUNTYWIDE.

&&

FERRELL

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.